Alert archive / Kentucky / River Flood Advisories in 2021
River Flood Advisory 7, NWS Jackson, KY
NWS Jackson, KY issued this river flood advisory at Feb 23, 2021, 1:08 PM EST for Estill County, Kentucky. It was in force for 21 hr.
The area
The outline as issued.
The facts
- Issued
- Feb 23, 2021, 1:08 PM EST (18:08 UTC)
- Expired
- Feb 24, 2021, 10:01 AM EST
- In force
- 21 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
County Estill County, KY
The radar
The Jackson,KY radar (KJKL), 63 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Kentucky River near Ravenna (RAVK2). The gauge peaked at 17.24 ft at Feb 23, 2021, 9:00 PM EST.
- Action stage
- 17 ft
- Minor stage
- 21 ft
- Moderate stage
- 25 ft
- Major stage
- 31 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03282120, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
510 WGUS83 KJKL 231808 FLSJKL Flood Advisory National Weather Service Jackson KY 108 PM EST Tue Feb 23 2021 ...The National Weather Service in Jackson has issued a Flood Advisory for the following rivers in Kentucky... Kentucky River near Ravenna affecting Estill County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. The next statement will be issued by 11 PM this evening. && KYC065-240615- /O.NEW.KJKL.FL.Y.0007.210223T1808Z-210224T1800Z/ /RAVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 108 PM EST Tue Feb 23 2021 The National Weather Service in Jackson has issued a * Flood Advisory for the Kentucky River near Ravenna. * From this afternoon to Wednesday afternoon. * At 12:15 PM EST Tuesday the stage was 17.1 feet. * Action stage is 17.0 feet. * Flood stage is 21.0 feet. * Forecast...The river is expected to remain near 17.1 feet through late this evening and then begin to recede. The river will run high into Wednesday. && LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411 $$ JP
2 follow-up statements
075 WGUS83 KJKL 240348 FLSJKL Flood Advisory National Weather Service Jackson KY 1048 PM EST Tue Feb 23 2021 ...The Flood Advisory is extended for the following rivers in Kentucky... Kentucky River near Ravenna affecting Estill County. For the Kentucky River...including Whitesburg, Hazard, Jackson, Oneida, Booneville, Heidelberg, Ravenna...elevated river levels are forecast. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Additional information is available at www.weather.gov. The next statement will be issued by 11 am in the morning. && KYC065-241600- /O.EXT.KJKL.FL.Y.0007.000000T0000Z-210225T0000Z/ /RAVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 1048 PM EST Tue Feb 23 2021 ...The Flood Advisory is now in effect until tomorrow evening... The Flood Advisory continues for the Kentucky River near Ravenna. * Until Wednesday evening. * At 10:15 PM EST Tuesday the stage was 17.2 feet. * Action stage is 17.0 feet. * Flood stage is 21.0 feet. * Forecast...The river is expected to slowly recede through the rest of the week. && LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411 $$ KAS
412 WGUS83 KJKL 241501 FLSJKL Flood Advisory National Weather Service Jackson KY 1001 AM EST Wed Feb 24 2021 ...The Flood Advisory is cancelled for the following rivers in Kentucky... Kentucky River near Ravenna affecting Estill County. KYC065-241615- /O.CAN.KJKL.FL.Y.0007.000000T0000Z-210224T1501Z/ /RAVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 1001 AM EST Wed Feb 24 2021 ...The Flood Advisory for the Kentucky River near Ravenna has been cancelled... The Flood Advisory is cancelled for the Kentucky River near Ravenna. * At 9:15 AM EST Wednesday the stage was 16.9 feet. * Flood stage is 21.0 feet. * Forecast...The river is expected to continue to fall. && LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411 $$ HAS
What forecasters said that day
The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this river flood advisory went out at Feb 23, 12:55 PM EST, 13 minutes earlier.
Area forecast discussion, Feb 23, 12:55 PM EST, 13 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 1255 PM EST Tue Feb 23 2021 .UPDATE... Issued at 1100 AM EST TUE FEB 23 2021 Shortwave mid and upper level ridging and associated height rises and sfc high pressure nosing into the OH Valley from the Gulf Coast states will lead to mostly sunny skies today and milder temperatures compared to yesterday despite little change in 850 mb temperatures this afternoon if not a slight drop in them across the north and east. The inherited forecast remains in good shape. Hourly grids have been updated based on recent observations and trends. This led to some minor adjustments to temperatures and dewpoints as well as winds and wind gusts grids. UPDATE Issued at 645 AM EST TUE FEB 23 2021 Did an update to the grids mainly to fine tune the near term temps and dewpoints per their latest obs and trends with the winds helping to mix out more of the colder valleys. These updates have been sent to the NDFD and web servers. && .SHORT TERM...(Today through Wednesday) Issued at 510 AM EST TUE FEB 23 2021 09z sfc analysis shows a ridge of high pressure moving through eastern Kentucky this morning with low pressure to the north and east. This high is keeping the skies mostly clear setting up good radiational cooling conditions, especially in the valleys with light to calm winds. As a result, temperatures currently vary from the mid 30s on the ridges to the mid and upper 20s in the valley cold pools. Dewpoints are generally in the mid to upper 20s across the area, as well. Meanwhile, outside of the sheltered valleys, there is enough sfc pressure gradient to keep winds blowing from the southwest at 5 to 10 mph with some gusts to the mid teens. Satellite is showing some high clouds pushing into the northern parts of the area and also hints of some fog forming in the eastern and southern river valleys. The models continue to be in good agreement aloft through the short term portion of the forecast. They all depict fast flow through Kentucky beneath an open trough exiting the Great Lakes and Ohio Valley today followed by flat ridging in its wake tonight. This leads to near zonal mid-level flow over the area by Wednesday morning before another shallow drafting trough slides east through the Great Lakes from the Plains by Wednesday evening. Through it all, the models have a very small spread so confidence is above normal for using the blended NBM as a starting point for the grids with no major adjustments. Sensible weather will feature continued warmth and significant melting of all remaining ice and slush through the area. Weak high pressure builds into the area today allowing for plenty of sunshine aiding the melting process and supporting warm temperatures today and tomorrow. This high starts to slip east tonight setting the stage for another good ridge to valley temperature split with some of the more sheltered spots able to get back to freezing in the predawn hours before increasing south winds mix the cold pockets out towards dawn. Could also see a touch of river valley fog prior to dawn Wednesday. An approaching cold front of limited moisture will shove some more clouds into the area by Wednesday afternoon and a small chance for showers by evening, mainly for our northwest counties - but not before temperatures are able to reach the much heralded 60s in the southeast and mid 50s northwest. Did end up adjusting the temperatures from the NBM this morning and tonight for terrain differences. As for the PoPs - bolstered them a bit towards the NAM12 solution for slightly better potential of rain Wednesday afternoon in the northwest parts of the area. .LONG TERM...(Wednesday night through Monday) Issued at 359 AM EST TUE FEB 23 2021 The models have maintained good agreement with a more zonal/split flow upper level pattern to amplify into this weekend and early next week. Initially, a short wave trough will move east across the Great Lakes region, allowing a weak cold front to drop southeast across the Ohio Valley, bringing a few showers to the region. Meanwhile, a southern stream short wave trough will move southeast out of the central Great Basin and Desert Southwest region and then travel east, reaching the lower the Mississippi Valley by early Friday. There have been some timing issues regarding this wave, with the GFS at the progressive end of the spectrum, while the ECMWF has been slower. Deeper short wave energy will then work in from the eastern Pacific towards the weekend, while an upper level ridge remains anchored across the Gulf of Mexico. This allows for deeper west southwest flow to ensue across the Mississippi Valley, with a baroclinic zone aligning in the vicinity of the Tennessee Valley, leading to a more prolonged period of unsettled weather setting up across our area. There still remains plenty of timing and amplitudinal uncertainties regarding individual transiting short waves that will ultimately determine whether or not we eventually experience hydro problems. For now, will stick with the general blended model consensus, with PoPs peaking late this weekend, with the overall best forcing and moisture coupled during this time. A few showers will threaten eastern Kentucky to start out Wednesday night, as a cold front moves through the area. Dry weather will then take hold for Thursday, as high pressure builds in across the Ohio Valley. Temperatures will average slightly below normal following the frontal passage. A surface low will pass by to our south Friday into Friday night, with mainly rain chances increasing across our area, but any heavier precipitation likely remaining south. As the upper level flow amplifies, the associated baroclinic zone will lift back to the north and northwest across the Tennessee Valley. Deeper moisture and forcing will increase across the area by Sunday, where locally heavy rains could fall, although exactly where still remains to be seen. PoPs will linger into Monday, although given the overall lower confidence this far out, have stayed a bit below the blended guidance. Temperatures will trend above normal for the weekend and into early next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) ISSUED AT 1255 PM EST TUE FEB 23 2021 High pressure at the sfc and aloft will dominate for the first 12 to 18 hours of the period, though a cold front will approach the area late in the period. VFR ceilings are expected through the period with VFR visibilities anticipated at the TAF sites as well. Some deeper or river valley fog is anticipated to develop between 0Z and 6Z and dissipate by around 13Z and some non TAF site locations could experience IFR vis within this. Winds will be a bit gusty out of the west to begin the period, but slacken around sunset. Winds aloft will begin to increase tonight ahead of the cold front starting to approach from the west and northwest, leading to a renewed threat of low level wind shear starting after 6Z and lingering through about 15Z. As the inversion starts to mix out between 12Z and 15Z, southwest winds will increase with wind gusts into the 20 to 25KT range. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JP SHORT TERM...GREIF LONG TERM...GEOGERIAN AVIATION...JP
Hazardous weather outlook, Feb 23, 3:10 AM EST, 9 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 310 AM EST Tue Feb 23 2021 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-241115- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 310 AM EST Tue Feb 23 2021 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. GREIF/GEOGERIAN
Nearby
River Flood Advisories in Kentucky, 2021Every river flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.